2 drug overdoses lead to alert

In the event of an overdose Narcan can be life-saving. File photo

HUDSON — An overdose spike alert was issued for Columbia County on Tuesday.

Two people overdosed from heroin Tuesday night within 30 minutes of each other, said Greener Pathways Program Director Carl Quinn.

“They were both non-fatal, thankfully,” Quinn said. “They both happened within about a half hour of each other.”

The two overdoses occurred between 7:30 p.m. and 8 p.m., Quinn said. Tuesday’s overdoses bring the recent total in Columbia and Greene counties to seven since Sunday, Quinn said.

Three of the overdoses occurred in Columbia County and four happened in Greene County.

“When there are so many so close together, in our mind it can indicate there’s possibly a contaminated supply out there,” Quinn said. “There’s been seven this week in Columbia and Greene County.”

Throughout the COVID pandemic there had been an increase in overdoses as more people were isolated and many options people had for in-person counseling sessions did not happen.

Quinn said the number of overdoses continues to remain high.

“The overdose numbers have been pretty consistently high,” Quinn said. “They haven’t really leveled off now that some of the COVID stuff is dying down and meetings are opening back up. “We won’t know anything until testing is done by law or medical, but it’s another reason we believe it could be fentanyl driving the overdoses at this point.”

Fentanyl is a powerful synthetic opioid, according to the National Institution on Drug Abuse. It is between 50 and 100 times more powerful than morphine.

There is help available, Quinn said. Greener Pathways at 518-291-4500 or text to 518-822-7437, Twin County Recovery Services Columbia Clinic at 518-828-9300 or Greene Clinic at 518-943-2036, Columbia County Mental Health Center at 518-828-9446, Mobile Crisis Assessment Team at 518-943-5555 and Columbia Greene County Pathways To Recovery Helpline at 877-467-3365.

If someone you know experiences an overdose you should call 911, you can be protected by the Good Samaritan Law.

Anyone who is in active addiction is encouraged to use safely by using less than usual, test their supply with Fentanyl Test Strips, never use alone and have access to Narcan. Quinn said. Anyone who is in Columbia or Greene County can get Fentanyl Test Strips and/or Narcan by texting NARCANKIT to 21000.

Fentanyl test strips can detect the powerful narcotic in a drug supply. Knowing a supply contains fentanyl may deter someone from using as much, as an overdose can occur much more easily if there is fentanyl.

Narcan can save lives, Quinn said.

“Always carry Narcan, have it with you, an overdose can happen at anytime in any place,” Quinn said. “If anyone needs Narcan they can certainly reach out to us to get Narcan as well.”

Narcan, or Naloxone can be administered during an overdose and can rapidly reverse it. The National Institution on Drug Abuse, says Naloxone is an opioid antagonist, which means it attaches to opioid receptors and reverses and blocks the effects of other opioids, such as heroine, fentanyl, oxycodone or morphine. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. But, naloxone has no effect on someone who does not have opioids in their system, and it is not a treatment for opioid use disorder.

From Jan. 1, 2021, through April 23, 2021, there were 36 suspected overdoses in Columbia County, compared to 22 for the same period in 2020, according to the Department of Health.

As an Amazon Associate I earn from qualifying purchases.

Johnson Newspapers 7.1

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.